Tornadoes · United States · Kansas · 2021
EF1 tornado, Haggard to Cimarron, Kansas, October 12, 2021
From Haggard to Cimarron, this EF1 tornado ran 1.9 miles across Gray County on October 12, 2021, touching down at 10:02 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- October 12, 2021
- Touchdown
- 10:02 PM CDT (03:02 UTC)
- Lifted
- 10:05 PM CDT (03:05 UTC)
- On the ground
- 3 minutes
- Path length
- 1.9 miles (3.1 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Gray County
- Touchdown point
- 37.707, -100.328
- Lift-off point
- 37.732, -100.311
- Record number
- 2110122102-01
The damage survey
4 damage points were recorded along this path by NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- Hay west of building blown off stack. Tractor tipped over. Large door on the outbuilding torn off and blown northeast into the pasture.
- Tractor tipped over by the high wind.
- Pivot irrigation system destroyed.
- Pivot irrigation sprinkler destroyed.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A line of thunderstorms developed along a boundary over eastern Colorado and pushed east northeast into the CWA late evening and lasted through the early morning hours. With ample low level moisture with the southeast wind flow at the surface, instability was very high over 3000 J/kg. Moderate shear and steep mid level lapse rates lead to large hail and damaging winds for the biggest threat with a handful of QLCS short lived tornadoes.
This was a qlcs tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 20:49 UTC and running to 04:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:49 UTC | 04:00 UTC | Tornado Watch | DDC |
| 02:07 UTC | 03:00 UTC | Severe Thunderstorm Warning | DDC |
| 02:22 UTC | 02:45 UTC | Tornado Warning | DDC |
| 02:34 UTC | 03:00 UTC | Tornado Warning | DDC |
| 02:46 UTC | 03:30 UTC | Severe Thunderstorm Warning | DDC |
| 03:04 UTC | 03:15 UTC | Tornado Warning | DDC |
| 03:20 UTC | 04:00 UTC | Severe Thunderstorm Warning | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:33 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Oct 12, 8:35 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Oct 12, 8:35 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 835 PM CDT Tue Oct 12 2021 .MESOSCALE DISCUSSION... Issued at 824 PM CDT Tue Oct 12 2021 Key Messages... Damaging winds, hail to quarter size and brief, weak tornado spinups will continue to be the primary concerns this evening unless we see the development of discrete supercells. The storm line will sweep across western Kansas and into central Kansas after midnight. Technical discussion... Convective mode has been mainly linear this evening despite the strong shear profile. It's still possible for discrete storms to develop; but the later we get into the evening the smaller the chances. However, given the strong shear, any bows in the line could result in enhanced storm relative shear and a brief tornado spinup. But as long as convection stays linear, the primary concern will be damaging straight line winds and hail to quarter size. && .SHORT TERM...(This evening through Wednesday) Issued at 212 PM CDT Tue Oct 12 2021 ...Significant Severe Weather Tonight, Including Tornadoes... Early this afternoon, a major mid-latitude cyclone was maturing out across western Colorado. A surface low continued to rapidly deepen just lee of the Colorado Rockies, and the surface winds were responding nicely with widespread south-southeast winds in the 20 to 25 knot range with higher gusts. Rapid northward transport of 60-65F surface dewpoints were underway across the eastern Texas Panhandle into west central Oklahoma. Everything that was discussed in yesterday afternoon's Short Term discussion remains valid as of this forecast update. A significant severe weather event is about to unfold later on this evening. The only thing that has really changed, and has become increasingly concerning, is that the low level moisture (62-65F dewpoints) will be making a run on southwest Kansas a little bit quicker than previously forecast...and a bit farther west...such that areas along and event a bit west of Highway 83 now have an increased risk of significant severe weather, including tornadoes. The 02-05Z (9 PM to Midnight CDT) time frame is of particular concern, as the latest HRRR and RAP low level thermodynamic and shear parameters are well into the tornado category...even significant tornado category...as a large region will have 0-1km AGL storm-relative helicity in the 300- 400 m2/s2 during the 02-05Z time frame. This is also the best time frame for discrete supercell mode. If the storm mode remains primarily supercellular in the critical 02- 05Z time frame, we have to face the possibility of long-track significant tornadoes covering potentially 10s of miles. This is extremely unusual for far western Kansas to see tornadic storms racing northeast at 50+ mph, but this is exactly what we may be dealing with tonight. This puts much more land at risk, obviously, with such fast storm motions. This will also present a challenge for warning forecasters tonight given such fast, forward storm (tornado) motion. Eventually, the primary severe weather mode will become more linear in nature as the risk shifts east by/shortly after midnight. All in all, a dangerous night of severe storms is still on track for much of the southwest Kansas region. .LONG TERM...(Wednesday night through Tuesday) Issued at 346 PM CDT Tue Oct 12 2021 The next storm system slated to impact the region will move across late Thursday into early Friday, however the surface front is expected to remain just south of the DDC forecast area, so the severe weather potential will remain south and east of southwest Kansas. That said, we will need to watch our far southeast CWA (mainly Barber County) as a surface wave along the front will be pretty close to south central Kansas. We will keep some POPs in Barber county area as a result. Light cold sector precipitation is still expected across the remainder of our forecast area along the mid level frontal zone late Thursday Night, but widespread moderate or heavy rainfall is not expected. Fairly cool air behind the front will filter in on Friday, and afternoon temperatures will struggle to get out of the 50s. It still looks like there is the potential for a frost/freeze across mainly far west central Kansas. Frost/freeze headlines may be required if these model trends continue out west. A high pressure ridge in the mid/upper troposphere will move across western Kansas over the weekend with much quieter weather forecast. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 630 PM CDT Tue Oct 12 2021 Low level stratus in central and south central Kansas will continue to develop slowly northwestward into portions of southwest and west central Kansas within a prevailing southeasterly upslope flow, resulting in MVFR cigs in vicinity of KDDC, KHYS, and potentially KGCK through mid/late evening. IFR cigs cannot be ruled out at KDDC. Strong to severe thunderstorms are expected to develop along and ahead of a strong frontal boundary edging into extreme southwest Kansas generally after 01Z, then spread eastward across the remainder of southwest Kansas into central/south central Kansas through 07Z, affecting all TAF sites. The main impacts will be damaging winds, large hail, and isolated tornadoes. Prevailing southeasterly winds 15 to 30kt will continue ahead of the aformentioned approaching frontal boundary, then turn west-southwesterly around 10-20kt behind the boundary as it pushes eastward overnight. && .PRELIMINARY POINT TEMPS/POPS... DDC 44 67 42 67 / 90 0 0 10 GCK 40 65 38 63 / 80 0 0 0 EHA 42 70 39 66 / 30 0 0 0 LBL 41 69 38 68 / 60 0 0 0 HYS 46 65 40 62 / 90 0 0 10 P28 53 70 48 73 / 90 10 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Finch SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...JJohnson
Hazardous weather outlook, Oct 12, 2:00 AM CDT, 20 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 200 AM CDT Tue Oct 12 2021 KSZ030-031-043>046-061>066-074>081-084>090-130700- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 200 AM CDT Tue Oct 12 2021 /100 AM MDT Tue Oct 12 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Storm development likely late Tuesday afternoon with initial threats of large hail over 2 inches in diameter along with a few possible tornadoes. As storms move northeast and expand into more of a line, damaging winds will become the main threat with quarter sized hail possible into the evening hours through midnight before pushing off to the east and northeast. Gusty southeast winds expected through the day Tuesday with 20-30 mph gusts in the morning increasing to 40-45 mph by the afternoon. A cold front will drop through southwest Kansas later in the evening turning winds out of the north and diminishing into the overnight hours and Wednesday morning. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Elevated risk * Lightning: Significant risk * Non-thunderstorm wind: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Below freezing temperatures are looking more likely for areas along and west of the Hwy 83 corridor and to the Colorado state line for Saturday morning. Another cold front will drop through the high plains Thursday with high pressure building in behind it on Friday. Clear skies and light winds overnight Friday into Saturday morning, will allow for a strong radiational cooldown seeing 30s for the entire viewing area in addition to the aforementioned below freezing areas of concern. No other hazards are expected for the remainder of the long term outlook. Days 2-7 Hazards ---------------- * Wednesday - No hazards * Thursday - No hazards * Friday - No hazards * Saturday - Freeze: Limited risk * Sunday - No hazards * Monday - No hazards .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5PM CDT along and east of the Hwy 83 corridor. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
In the hours before
Local storm report, Oct 12, 8:55 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
855 PM CDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST 1 ENE GARDEN CITY 37.98N 100.84W
10/12/2021 M58 MPH FINNEY KS MESONET
MESONET STATION KS010 US-50 @ K-156 BRIDGE
GARDEN CITY.
&&Local storm report, Oct 12, 9:40 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
940 PM CDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST 3 NW PIERCEVILLE 37.92N 100.72W
10/12/2021 M66 MPH FINNEY KS ASOS
ASOS STATION KGCK GARDEN CITY.
&&Local storm report, Oct 12, 9:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
942 PM CDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM TORNADO 4 SE TICE 37.48N 100.66W
10/12/2021 HASKELL KS TRAINED SPOTTER
&&Special weather statement, Oct 12, 9:52 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
952 PM CDT Tue Oct 12 2021
KSZ030-130330-
Trego KS-
952 PM CDT Tue Oct 12 2021
...Strong thunderstorms will impact portions of Trego County through
1030 PM CDT...
At 951 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Quinter to near Utica.
Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Voda around 1000 PM CDT.
Wakeeney around 1010 PM CDT.
Other locations in the path of these storms include Cedar Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 500 AM CDT for west central
Kansas.
&&
LAT...LON 3870 9961 3870 10015 3913 10015 3913 9960
TIME...MOT...LOC 0251Z 270DEG 39KT 3914 10015 3870 10015
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TATROLocal storm report, Oct 12, 9:59 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
959 PM CDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 4 N MONTEZUMA 37.65N 100.44W
10/12/2021 E70 MPH GRAY KS STORM CHASER
&&Local storm report, Oct 12, 10:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1002 PM CDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM HAIL 3 WSW THE HAGGARD ELEVA 37.62N 100.38W
10/12/2021 E1.25 INCH GRAY KS PUBLIC
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
3.0 hours before the tornado, 37 km from the path. October 13, 2021.
- Mixed-layer CAPE
- 441 J/kg
- Mixed-layer CIN
- -298 J/kg
- Surface CAPE
- 502 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 4.6 K/km
Dodge City, (KDDC), 12:00Z
9.0 hours after it, 37 km from the path. October 13, 2021.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -90001 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2079 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -284 m²/s²
- 0-3 km storm-relative helicity
- -160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.7 K/km
The surface observations
Dodge City (DDC), 31 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 01:10 UTC | 130° 23 kt | 32 | 1002 | |||
| 01:15 UTC | 130° 22 kt | 1002 | ||||
| 01:20 UTC | 130° 22 kt | 28 | 1001.7 | |||
| 01:25 UTC | 130° 23 kt | 34 | 1001.7 | |||
| 01:30 UTC | 130° 22 kt | 29 | 1001.7 | |||
| 01:35 UTC | 130° 23 kt | 35 | 1001.4 | |||
| 01:40 UTC | 130° 24 kt | 31 | 1001.4 | |||
| 01:45 UTC | 130° 27 kt | 37 | 1001 | |||
| 01:50 UTC | 130° 23 kt | 32 | 1001.4 | |||
| 01:52 UTC | 63 | 61 | 140° 24 kt | 38 | 1001.4 | |
| 01:55 UTC | 130° 24 kt | 35 | 1001.4 | |||
| 02:00 UTC | 130° 24 kt | 30 | 1001.4 | |||
| 02:10 UTC | 130° 23 kt | 32 | 1001 | |||
| 02:15 UTC | 140° 28 kt | 36 | 1001 | |||
| 02:20 UTC | 140° 27 kt | 34 | 1001 | |||
| 02:25 UTC | 140° 26 kt | 35 | 1001 | |||
| 02:30 UTC | 140° 28 kt | 37 | 1000.7 | |||
| 02:35 UTC | 140° 27 kt | 38 | 1001 | |||
| 02:40 UTC | 140° 27 kt | 34 | 1000.7 | |||
| 02:45 UTC | 140° 29 kt | 35 | 1000.7 | |||
| 02:50 UTC | 140° 26 kt | 38 | 1000.7 | |||
| 02:52 UTC | 65 | 63 | 140° 30 kt | 41 | 1000.3 | VCTS |
| 02:55 UTC | 27 kt | 37 | ||||
| 03:00 UTC | 24 kt | 37 | ||||
| 03:05 UTC | 28 kt | 33 | 1000.3 | |||
| 03:10 UTC | 27 kt | 37 | ||||
| 03:15 UTC | 22 kt | 31 | ||||
| 03:20 UTC | 24 kt | 34 | -RA | |||
| 03:25 UTC | 27 kt | 41 | 1003.4 | -RA BR | ||
| 03:26 UTC | 64 | 62 | 240° 30 kt | 42 | 1003.7 | -TSRA BR |
| 03:29 UTC | 59 | 57 | 210° 27 kt | 42 | 1003.4 | +TSRA BR |
| 03:30 UTC | 24 kt | 31 | 1002.7 | +RA BR | ||
| 03:33 UTC | 54 | 54 | 210° 23 kt | 42 | 1003.7 | +TSRA BR |
| 03:35 UTC | 26 kt | 31 | 1003.4 | +RA BR | ||
| 03:40 UTC | 23 kt | 32 | +RA FG | |||
| 03:44 UTC | 57 | 57 | 230° 22 kt | 40 | 1004.7 | +TSRA FG |
| 03:45 UTC | 21 kt | 27 | +RA FG | |||
| 03:50 UTC | 200° 21 kt | 30 | 1004.1 | +RA BR | ||
| 03:52 UTC | 55 | 55 | 200° 20 kt | 39 | 1003 | +TSRA BR |
| 03:55 UTC | 180° 16 kt | 22 | 1002 | +RA BR | ||
| 03:58 UTC | 54 | 54 | 190° 12 kt | 33 | 1002.4 | +TSRA BR |
| 04:00 UTC | 210° 14 kt | 1001.7 | +RA BR | |||
| 04:05 UTC | 200° 20 kt | 26 | 1002.4 | +RA BR | ||
| 04:10 UTC | 200° 16 kt | 1001.7 | +RA BR | |||
| 04:15 UTC | 210° 20 kt | 1002 | +RA BR | |||
| 04:15 UTC | 57 | 57 | 210° 20 kt | 29 | 1002 | +TSRA BR |
| 04:20 UTC | 57 | 57 | 200° 18 kt | 29 | 1002 | +TSRA BR |
| 04:20 UTC | 18 kt | 23 | 1002 | +RA BR | ||
| 04:25 UTC | 200° 18 kt | 22 | 1002.4 | +RA BR | ||
| 04:30 UTC | 200° 15 kt | 1001.4 | +RA BR | |||
| 04:35 UTC | 190° 11 kt | 1000.7 | +RA BR | |||
| 04:37 UTC | 59 | 59 | 200° 10 kt | 23 | 1000.7 | VCTS RA BR |
| 04:40 UTC | 190° 9 kt | 1000.7 | -RA BR | |||
| 04:45 UTC | 190° 10 kt | 1001 | -RA | |||
| 04:48 UTC | 62.6 | 59 | 190° 11 kt | 1001.4 | -RA | |
| 04:50 UTC | 190° 10 kt | 1001.4 | -RA | |||
| 04:52 UTC | 58 | 58 | 190° 11 kt | 1001.4 | -RA | |
| 04:55 UTC | 200° 9 kt | 1001.4 | ||||
| 05:00 UTC | 240° 9 kt | 1001.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 31 km away, was scanning. The volume nearest the touchdown began at 03:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:40 UTC | TSTM WND GST 58 | 1 Ene Garden City | Finney, KS | MESONET STATION KS010 US-50 @ K-156 BRIDGE GARDEN CITY. |
| 02:35 UTC | TSTM WND GST 66 | 3 Nw Pierceville | Finney, KS | ASOS STATION KGCK GARDEN CITY. |
| 02:36 UTC | TORNADO | 4 Se Tice | Haskell, KS | |
| 02:55 UTC | TSTM WND GST 70 | 4 N Montezuma | Gray, KS | |
| 02:57 UTC | HAIL 1.25 | 3 Wsw The Haggard Eleva | Gray, KS | |
| 03:13 UTC | TORNADO | 3 S Howell | Ford, KS | DAMAGE WAS REPORTED TO A BARN ALONG WITH A GAS LEAK AT THE INTERSECTION OF 102 RD AND MARSHALL RD. |
| 03:23 UTC | TORNADO | 3 N Howell | Ford, KS | TORNADO DAMAGE TO A BARN. |
| 03:38 UTC | TORNADO | 4 Nnw Spearville | Ford, KS | TWO CENTER PIVOT IRRIGATION SPRINKLERS WERE FLIPPED IN THIS AREA. |
| 03:45 UTC | TORNADO | 7 Nnw Bellefont | Hodgeman, KS | GUTTERS WERE TORN FROM A HOUSE. HAY BALE WAS BLOWN 1/8 OF A MILE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of October 12, 2021
20 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| October 12 | 6:48 PM CDT | EF0 | Beckham, OK | 0.1 | 10 | |||
| October 12 | 7:24 PM CDT | Unrated | Washita, OK | 0.1 | 25 | |||
| October 12 | 6:25 PM MDT | EF0 | Wallace, KS | 3.3 | 100 | |||
| October 12 | 7:38 PM CDT | EF0 | Tillman, OK | 0.4 | 30 | |||
| October 12 | 7:41 PM CDT | EF1 | Tillman, OK | 7.3 | 300 | $50,000 | ||
| October 12 | 7:55 PM CDT | EF1 | Custer, OK | 9.6 | 400 | |||
| October 12 | 8:01 PM CDT | Unrated | Custer, OK | 0.2 | 20 | |||
| October 12 | 8:19 PM CDT | EF1 | Tillman, OK | 0.9 | 300 | $5,000 | ||
| October 12 | 8:26 PM CDT | EF1 | Comanche, OK | 8.4 | 900 | $15,000 | ||
| October 12 | 9:00 PM CDT | Unrated | Comanche, OK | 2.6 | 50 | |||
| October 12 | 9:23 PM CDT | EF1 | Haskell, KS | 12.9 | 150 | |||
| October 12 | 9:35 PM CDT | Unrated | Caddo, OK | 0.5 | 30 | |||
| October 12 | 10:12 PM CDT | EF1 | Ford, KS | 7.1 | 75 | |||
| October 12 | 10:39 PM CDT | EF1 | Ford, KS | 10.7 | 75 | $110,000 | ||
| October 12 | 11:22 PM CDT | EF1 | Ford, KS | 2.0 | 75 | |||
| October 12 | 11:38 PM CDT | EF1 | Ford, KS | 0.9 | 50 | |||
| October 12 | 11:48 PM CDT | Unrated | Kiowa, KS | 4.6 | 75 | |||
| October 12 | 11:49 PM CDT | EF1 | Kiowa, KS | 3.5 | 75 | |||
| October 12 | 11:59 PM CDT | EF1 | Edwards, KS | 6.3 | 100 | |||
| October 12 | 12:05 AM CDT | EF1 | Edwards, KS | 6.6 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.